Alert archive / Puerto Rico / Flash Flood Warnings in 2014
Flash Flood Warning 14, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 23, 2014, 2:05 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2014, 2:05 PM CDT (19:05 UTC)
- Expired
- Aug 23, 2014, 8:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 24 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
783
WGCA52 TJSJ 231905
FFWSJU
PRC029-031-063-077-085-087-127-139-240100-
/O.NEW.TJSJ.FF.W.0014.140823T1905Z-140824T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
305 PM AST SAT AUG 23 2014
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
CANOVANAS
GURABO
JUNCOS
LAS PIEDRAS
SAN JUAN
TRUJILLO ALTO
CAROLINA
LOIZA
* UNTIL 900 PM AST
* AT 253 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
PERSISTENT HEAVY RAINFALL ALONG THE RIO GRANDE DE LOIZA BASIN AND
CONTINUED TO RAIN. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO AFFECT THE WARNED AREA THROUGH TONIGHT. SHARP RISES ON
THE RIO GRANDE DE LOIZA...ESPECIALLY IN CAROLINA AND LOIZA...WHERE
THE BASIN ENTERS THE ATLANTIC OCEAN CAN BE EXPECTED IN THE NEXT HOUR
OR SO..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1845 6591 1830 6588 1826 6582 1812 6588
1813 6591 1820 6593 1822 6595 1823 6595
1824 6600 1829 6603 1831 6602 1831 6606
1837 6603 1840 6600 1846 6598
$$
ER
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN1 follow-up statement
743
WGCA72 TJSJ 240053
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
853 PM AST SAT AUG 23 2014
PRC029-031-063-077-085-087-127-139-240101-
/O.EXP.TJSJ.FF.W.0014.000000T0000Z-140824T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CANOVANAS PR-GURABO PR-JUNCOS PR-LAS PIEDRAS PR-SAN JUAN PR-
TRUJILLO ALTO PR-CAROLINA PR-LOIZA PR-
853 PM AST SAT AUG 23 2014
...THE FLASH FLOOD WARNING WILL ALLOWED TO EXPIRE AT 900 PM AST FOR
LOIZA...CAROLINA...TRUJILLO ALTO...SAN JUAN...LAS PIEDRAS...
JUNCOS...GURABO AND CANOVANAS MUNICIPALITIES...
RESIDENTS AND MOTORISTS ACROSS THESE AREAS SHOULD BE ALERT TO
PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR STREAMS...CREEKS AND
RIVERS TO RETURN TO NORMAL LEVELS.
THE RISK OF SHOWERS AND THUNDERSTORMS REMAIN HIGH ACROSS THE
LOCAL AREA...THEREFORE ADDITIONAL SHOWERS ARE POSSIBLE LATER
TONIGHT AND OVERNIGHT. AS A RESULT...A FLOOD WATCH REMAINS IN
EFFECT THROUGH 400 AM AST SUNDAY.
LAT...LON 1845 6591 1830 6588 1826 6582 1812 6588
1813 6591 1820 6593 1822 6595 1823 6595
1824 6600 1829 6603 1831 6602 1831 6606
1837 6603 1840 6600 1846 6598
$$
ER
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:13 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 23, 10:13 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1113 AM AST SAT AUG 23 2014
.UPDATE...
DOPPLER WEATHER RADAR DETECTED INCREASING SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THIS MORNING. THIS ACTIVITY IS
ASSOCIATED WITH THE TRAILING MOISTURE LEFT BEHIND THE STRONG
TROPICAL WAVE/LOW PRESSURE TO THE NORTH OF HISPANIOLA THIS MORNING.
A MOIST AND UNSTABLE SOUTH SOUTHEAST LOW LEVEL WIND FLOW WILL
CONTINUE TO TRANSPORT ABUNDANT MOISTURE ACROSS PUERTO RICO THIS
AFTERNOON. THIS MOISTURE IN COMBINATION WITH DAYTIME HEATING AND
LOCAL OROGRAPHIC EFFECTS ARE EXPECTED TO INDUCE THE DEVELOPMENT OF
NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
PUERTO RICO. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH
TONIGHT. A DRYING TREND WILL START ON MONDAY...WITH THE RETURN TO
THE TYPICAL SUMMER AFTERNOON SHOWERS AND THUNDERSTORMS OVER WESTERN
AND INTERIOR PUERTO RICO.
&&
.AVIATION...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS EXPECTED
THIS AFTERNOON MOSTLY ACROSS PUERTO RICO TERMINALS. PERIODS OF
MVFR/IFR CIGS AND VSBYS EXPECTED AT TJPS...TJSJ...TJMZ...TJBQ AND
USVI TERMINALS. AREAL COVERAGE AND INTENSITY OF SHOWERS SHOULD BEGIN
TO DECREASE TONIGHT BUT THICK CLOUD COVER WILL PERSIST THROUGH
SUNDAY MORNING BUT WITH VFR CIGS.
&&
.MARINE...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON
ACROSS THE REGIONAL WATERS. HEAVY RAINS...FREQUENT LIGHTNING AND
GUSTY WINDS TO 30 KT MAY ACCOMPANY THE HEAVIEST SHOWERS.
&&
.PREV DISCUSSION... /ISSUED 335 AM AST SAT AUG 23 2014/
SYNOPSIS...LONG FETCH SERLY FLOW WILL PERSIST THROUGH TUE. TRADE
WINDS WILL RETURN TO THE LOCAL AREA TUESDAY NIGHT. NEXT TROPICAL
WAVE EXPECTED THURSDAY.
DISCUSSION...A VERY MOIST SOUTHEAST FLOW WILL PERSIST THROUGH
SUNDAY WITH A DRYING TREND COMMENCING ON MONDAY. MODELS MAINTAIN
VERY HIGH H85 THETA-E AIR OVR PR TODAY WITH STRONG SFC CONVERGENCE
OVER THE SAME AREAS THAT RECEIVED THE HEAVIEST RAINS YESTERDAY.
FOR THIS REASON WILL EXTEND FLOOD WATCH THROUGH 21Z TODAY. ALTHOUGH
VERY MOIST AIR LINGERS THROUGH SUNDAY...,LOW-MID LEVEL FORCING
DIMINISHES SIGNIFICANTLY TONIGHT AND SUNDAY WHICH SHOULD RESULT
IN A SIG DECREASE IN AREAL COVERAGE AND INTENSITY OF SHOWERS AND
T-STORMS. ANY HEAVY RAINS TONIGHT OR SUNDAY SHOULD BE LOCALIZED
AND DOES NOT JUSTIFY EXTENDING THE FLOOD WATCH ANY FURTHER THAN
21Z.
UPPER LEVEL RIDGE NORTH OF THE AREA WILL THEN STEER A TUTT LOW
ACROSS THE ERN CARIB SUN NIGHT AND MON WITH SHARP DRY AIR
ADVECTION FROM THE EAST. TRADE WINDS STRENGTHEN TUE NIGHT THROUGH
THU AS STRONG BERMUDA-AZORES HIGH REESTABLISHES NORTH OF THE AREA.
THE 00Z ECMWF SHOWS A ROBUST TROPICAL WAVE WITH A LOT OF LOW-LEVEL
CURVATURE MOVING THRU THE ERN CARIB THU WHILE THE GFS IS MORE
FLAT AND SUPPRESSED WITH THIS WAVE. ONLY ONE 23/00Z GEFS MEMBER
OUT OF 20 SHOWS TC DEVELOPMENT WITH THIS WAVE WHILE NONE OF THE
22/12Z ECWMF MEMBERS SHOWS DEVELOPMENT.
AVIATION...NMRS SHOWERS AND SCT T-STORMS EXPECTED TODAY WITH
MVFR/IFR CIGS AND VSBYS AT JPS...JSJ AND USVI TERMINALS. AREAL
COVERAGE AND INTENSITY OF SHOWERS SHOULD BEGIN TO DECREASE TONIGHT
BUT THICK CLOUD COVER WILL PERSIST THROUGH SUN BUT WITH VFR CIGS.
MARINE...NMRS SHOWERS AND T-STORMS TODAY ALL WATERS XCPT ANEGADA
PASSAGE. HEAVY RAINS...FREQ LIGHTNING AND GUSTY WINDS TO 30 KT MAY
ACCOMPANY THE HEAVIEST SHOWERS.
HYDROLOGY...RISK OF FLOODING WILL CONTINUE THROUGH 21Z TODAY AS
BANDS OF +SHRA MOVE REPEATEDLY OVER THE SAME AREAS THAT RECEIVED
QUITE A BIT OF RAIN YESTERDAY. SRN COAST AND THE ERN HALF OF PR
WILL BE AT GREATEST RISK OF FLOODING WITH NORTHWEST PR HAVING THE
LEAST RISK. ADDITIONAL LOCALIZED RAINFALL AMOUNTS OF 2 TO 5 INCHES
WILL BE POSSIBLE WITH THE HEAVIEST SHOWERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 86 77 87 78 / 70 30 30 30
STT 85 78 88 79 / 70 40 20 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 5 PM AST THIS AFTERNOON FOR CENTRAL
INTERIOR-CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-
NORTH CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN
JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN
INTERIOR.
VI...FLASH FLOOD WATCH UNTIL 5 PM AST THIS AFTERNOON FOR ST CROIX-ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
COASTAL WATERS...
SMALL CRAFT ADVISORY UNTIL 6 PM AST THIS EVENING FOR ATLC WATERS
OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.
&&
71/72Hazardous weather outlook, Aug 23, 4:47 AM CDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 547 AM AST SAT AUG 23 2014 AMZ710>745-PRZ001>013-241000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 547 AM AST SAT AUG 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM AST TODAY. PLEASE REFER TO FLOOD WATCH MESSAGE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... REPORTS OF FLOODING AND RAINFALL AMOUNTS GREATER THAN 3 INCHES WOULD BE GREATLY APPRECIATED. SPOTTER ACTIVATION WILL NOT BE NEEDED. AMZ715-725-VIZ001-002-241000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 547 AM AST SAT AUG 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM AST TODAY. PLEASE REFER TO FLOOD WATCH MESSAGE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... REPORTS OF FLOODING AND RAINFALL AMOUNTS GREATER THAN 3 INCHES WOULD BE GREATLY APPRECIATED. SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 23, 1:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
253 PM AST SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM FLASH FLOOD CAGUAS 18.23N 66.04W
08/23/2014 CAGUAS PR EMERGENCY MNGR
RIO CAGUITAS WAS REPORTED OUT OF ITS BANKS.
&&
FCASTROThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:21 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 23, 9:19 AM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Aug 23, 10:07 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Aug 23, 10:38 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 23, 11:11 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 23, 11:37 AM CDT | Areal Flood Advisory | JSJ | 9 hr | |
| Aug 23, 12:14 PM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Aug 23, 12:56 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 23, 2:18 PM CDT | Special Marine Warning | JSJ | 102 min | |
| Aug 23, 2:36 PM CDT | Areal Flood Advisory | JSJ | 10 hr | |
| Aug 23, 2:51 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Aug 23, 2:58 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Aug 23, 3:17 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 23, 3:20 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Aug 23, 3:24 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Aug 23, 6:08 PM CDT | Areal Flood Advisory | JSJ | 112 min | |
| Aug 23, 6:14 PM CDT | Flash Flood Warning | JSJ | 2 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.